Most people do not intend to overdose, but taking any drug for recreational reasons always poses this risk.
Ketamine has become popular among people who go to clubs and dance parties. Learn to quickly recognize the signs of a ketamine overdose — doing so could save a life.
Ketamine was first approved for use in veterinary clinics and later approved for use in humans as an anesthetic.
Even when used in a medical setting, human error can cause patients to have an overdose. The Daily Mail reports that in January 2018, a Mayo Clinic patient overdosed after a doctor administered etamine that was in a higher concentration than intended.
The patient, who had sleep apnea, was having surgery when he was administered a ketamine dose that was 10 times the correct amount. Doctors did not notice what happened until after surgery when he was taking a long time to wake up. Thankfully, the patient eventually woke up, and this error served as a warning to other doctors to be careful.
Illicit forms of ketamine are sold as pills or powder that can be dissolved and mixed with liquids. Ketamine is popular for use as a psychedelic. Most users who take it recreationally do not know enough about chemistry or medicine to figure out when they have taken too much.
Symptoms of Ketamine Abuse
Ketamine also presents physical symptoms as part of its high, but similar symptoms occur during an overdose of the drug, including:
In 2011, The Guardian wrote about the death of a young woman due to ketamine when she was 21. She did not overdose but instead decided to take a bath while still under the drug’s influence. She fell asleep and drowned. As such, an overdose of the drug is not necessary to cause death; simple use can result in death.
Though these symptoms are serious enough on their own, taking too much ketamine could result in even more serious consequences such as:
The Evening Standard reports that overdosing on ketamine is not easy, but it is still a possibility.
Fatalities from ketamine are more likely if a person has used other substances, such as alcohol. In February 2014, the Telegraph reported the case of an 18-year-old girl who died as a result of snorting ketamine after having several beers.
People who are under the influence of ketamine may not necessarily overdose, but they may still need medical assistance if they can’t move, have a psychotic episode, or hallucinate.
If a person has taken ketamine and looks like they are asleep, it is still wise to get help for them. Not doing anything, even out of fear that you could get in trouble, could be fatal for someone who has overdosed.
Many states and municipalities are passing and enforcing Good Samaritan laws that protect bystanders from prosecution if they help someone who is having an overdose or call for emergency medical services.
Call 911 if a person is suffering from one or more common symptoms of overdose, such as vomiting, loss of consciousness, or slower breathing. The emergency dispatcher will provide more instructions.
Gather information as you wait for paramedics. This can include:
Important Information for Paramedics.
Providing this information to paramedics will help them provide the best possible care during an overdose emergency.
If you recognize any of the symptoms of ketamine overdose in someone you know has taken the drug, don’t delay. Call for help immediately.
(January 2018) Ketamine, Human Health Effects. Toxnet. Retrieved January 2019 from from https://toxnet.nlm.nih.gov/cgi-bin/sis/search/a?dbs+hsdb:@[email protected]+2180
(November 2018) K Hole and the Awful Effects of Ketamine. Verywell Mind. Retrieved January 2019 from from https://www.verywellmind.com/what-is-a-k-hole-21861
(April 2018) Reversal of Ketamine Pharmacodynamic Effects With Naloxone. U.S. National Library of Medicine. Retrieved January 2019 from from https://clinicaltrials.gov/ct2/show/NCT00921765
(April 2011) Every parent’s worst nightmare: how ketamine killed our daughter. The Guardian. Retrieved January 2019 from from https://www.theguardian.com/society/2011/apr/17/louise-cattell-parents-ketamine-campaign
(February 2015) Hallucinogens and Dissociative Drugs. National Institute on Drug Abuse. Retrieved January 2019 from from https://www.drugabuse.gov/publications/research-reports/hallucinogens-dissociative-drugs/what-are-effects-common-dissociative-drugs-brain-body
(December 2013) A murderer of young bladders: Ketamine-associated cystitis. Urological Science, Volume 24, Issue 4. Retrieved January 2019 from from https://www.sciencedirect.com/science/article/pii/S1879522613001073
(August 2017) Weekly Dose: anesthetic and recreational drug ketamine could be used to treat depression. The Conversation. Retrieved January 2019 from from https://theconversation.com/weekly-dose-anaesthetic-and-recreational-drug-ketamine-could-be-used-to-treat-depression-81468
(February 2014) Ketamine death of public schoolgirl an 'act of stupidity which destroyed family.' Telegraph. Retrieved January 2019 from from https://www.telegraph.co.uk/news/uknews/law-and-order/10633700/Ketamine-death-of-public-schoolgirl-an-act-of-stupidity-which-destroyed-family.html
(November 2011) Through the K Hole: the health impact of taking ketamine. Evening Standard. Retrieved January 2019 from from https://www.standard.co.uk/lifestyle/through-the-k-hole-the-health-impact-of-taking-ketamine-6369118.html
(January 2018) Sleep apnea patient was given a ketamine OVERDOSE after surgeons accidentally administered ten times the dose of anesthesia. Daily Mail. Retrieved January 2019 from from https://www.dailymail.co.uk/health/article-5298049/Patient-overdoses-doctors-10-times-drug.html
(December 2018) What is ketamine? Alcohol and Drug Foundation. Retrieved January 2019 from from https://adf.org.au/drug-facts/ketamine/
https://www.justthinktwice.gov/when-your-friend-overdoses-drugs from https://www.justthinktwice.gov/when-your-friend-overdoses-drugs
(2019) Overdose: what to do in an emergency. Better Health Channel. Retrieved January 2019 from from https://www.betterhealth.vic.gov.au/health/ServicesAndSupport/overdose-what-to-do-in-an-emergency?viewAsPdf=true